(HealthDay)—Higher exposure to thiazides is associated with increased rates of incident keratinocyte carcinoma and melanoma among older adults, according to a study published online April 12 in CMAJ, the journal of the Canadian Medical Association.
Aaron M. Drucker, M.D., from the University of Toronto, and colleagues conducted a population-based inception cohort study using linked administrative health data from Ontario for 1998 to 2017. Adults aged 66 years and older with a first prescription for an antihypertensive medication were matched by age and sex to two unexposed adults prescribed a nonantihypertensive medication within 30 days of the index date to examine associations with keratinocyte carcinoma and melanoma. The cohorts included 302,634 adults prescribed an antihypertensive medication and 605,268 unexposed adults.
The researchers found that increasing thiazide exposure was associated with increased rates of incident keratinocyte carcinoma, advanced keratinocyte carcinoma, and melanoma (adjusted hazard ratios [95 percent confidence intervals] per one defined annual dose unit, 1.08 [1.03 to 1.14], 1.07 [0.93 to 1.23], and 1.34 [1.01 to 1.78], respectively). No consistent evidence was found for associations between other antihypertensive classes and keratinocyte carcinoma or melanoma.
“We found consistent dose-dependent increases in skin cancer risk associated with thiazides but not with other antihypertensive classes,” the authors write. “Clinicians may consider alternatives to thiazide diuretics to treat hypertension in patients at high risk for skin cancer.”
Source: Read Full Article